| Model Number |
400SMTHXSFT0203 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/02/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed a kink near the distal tip of its introducer sheath.If the introducer sheath is forcefully mishandled during use, damage such as this may occur.This damage may have contributed to the reported smart coil stuck at the hub of the non-penumbra microcatheter during the procedure.During functional testing, the smart coil was able to advance through the kink on its introducer sheath with resistance.Further evaluation of the device revealed that the pull wire was retracted from the ddt and the embolization coil was detached from the pusher assembly.This damage was likely a result of forceful manipulation of the device against resistance during the procedure.Further evaluation also revealed kinks throughout the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for the return.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.During the procedure, the physician implanted a smart coil and twelve other coils in the target location.Subsequently, the next smart coil became stuck at the hub of the microcatheter when it was being advanced.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.